Alert archive / Arizona / River Flood Warnings in 2010

River Flood Warning 2, NWS Tucson, AZ

July 31, 2010Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this river flood warning at Jul 31, 2010, 4:20 AM MST for Pima County, Pinal County, Arizona. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2010, 4:20 AM MST (11:20 UTC)
Expired
Jul 31, 2010, 8:44 AM MST
In force
4 hr
Issued by
NWS Tucson, AZ
Flood severity
Major

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Santa Cruz River at Cortaro (CSCA3). The gauge peaked at 16.67 ft at Jul 31, 2010, 4:00 AM MST.

actionminormoderate10152007/3108/01
Action stage
17.2 ft
Minor stage
18.5 ft
Moderate stage
19.5 ft
Major stage
20.7 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 09486500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WGUS45 KTWC 311120
FLWTWC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
420 AM MST SAT JUL 31 2010

...THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FLOOD WARNING 
FOR THE FOLLOWING RIVERS IN ARIZONA... 

  SANTA CRUZ RIVER AT CORTARO AFFECTING PIMA AND PINAL COUNTIES

.HEAVY FLOW UPSTREAM AS WELL AS INPUT FROM RILLITO CREEK WILL COMBINE
TO CONTINUE TO PUSH THE SANTA CRUZ RIVER NEAR CORTARO TO FLOOD STAGE
THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE 
PASSAGE.

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=TWC

&&

AZC019-021-312309-
/O.NEW.KTWC.FL.W.0002.100731T1120Z-100731T2309Z/
/CSCA3.3.ER.100731T0934Z.100731T1045Z.100731T1109Z.NR/
420 AM MST SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SANTA CRUZ RIVER AT CORTARO.
* UNTIL THIS AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  3:45 AM SATURDAY THE STAGE WAS 16.5 FEET. 
* FLOOD STAGE IS 19.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO RISE...CRESTING NEAR 19.0
  FEET AROUND 7:30 AM AND THEN FALL TO BELOW FLOOD STAGE BY 
  LATE MORNING.
* IMPACT...AT 16.0 FEET...BANK EROSION NEAR INA ROAD SUBDIVISIONS 
  WHERE SOIL CEMENT IS NOT PRESENT IS LIKELY.

&& 
 
             FLD  OBSERVED         FORECAST 7AM     
LOCATION     STG  STG  DAY TIME    SUN    MON    TUE

SANTA CRUZ
  CORTARO     19  16.5 SAT 04 AM   13.5    9.7    8.0

$$
2 follow-up statements
698 
WGUS45 KTWC 311223
FLWTWC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
523 AM MST SAT JUL 31 2010

...THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FLOOD WARNING 
FOR THE FOLLOWING RIVERS IN ARIZONA... 

  SANTA CRUZ RIVER AT CORTARO AFFECTING PIMA AND PINAL COUNTIES
  SANTA CRUZ RIVER AT TRICO ROAD AFFECTING PIMA AND PINAL COUNTIES

.HEAVY FLOW UPSTREAM AS WELL AS INPUT FROM RILLITO CREEK WILL COMBINE
TO CONTINUE TO PUSH THE SANTA CRUZ RIVER FROM CORTARO TO TRICO ROAD 
NEAR FLOOD STAGE THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE 
PASSAGE.

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=TWC

&&

AZC019-021-010009-
/O.EXT.KTWC.FL.W.0002.000000T0000Z-100801T0009Z/
/CSCA3.3.ER.100731T0934Z.100731T1115Z.100731T1209Z.NR/
523 AM MST SAT JUL 31 2010

THE FLOOD WARNING CONTINUES FOR 
  THE SANTA CRUZ RIVER AT CORTARO.
* UNTIL THIS AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  4:45 AM SATURDAY THE STAGE WAS 17.0 FEET. 
* FLOOD STAGE IS 19.0 FEET. 
* FORECAST...AFTER FALLING BRIEFLY THIS MORNING THE RIVER IS
  EXPECTED TO HAVE A SECONDARY SPIKE...CRESTING NEAR 19.0
  FEET AROUND 7:30 AM AND THEN FALL TO BELOW FLOOD STAGE BY 
  LATE MORNING.
* IMPACT...AT 16.0 FEET...BANK EROSION NEAR INA ROAD SUBDIVISIONS 
  WHERE SOIL CEMENT IS NOT PRESENT IS LIKELY.

&& 
 
             FLD  OBSERVED         FORECAST 7AM     
LOCATION     STG  STG  DAY TIME    SUN    MON    TUE

SANTA CRUZ
  CORTARO     19  17.0 SAT 05 AM    13.7    9.7    8.0

$$

AZC019-021-010023-
/O.ROU.KTWC.HY.S.0000.000000T0000Z-000000T0000Z/
/SCTA3.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
523 AM MST SAT JUL 31 2010

FLOOD WARNING FOR
  SANTA CRUZ RIVER NEAR TRICO ROAD.
* UNTIL THIS AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  4:45 AM SATURDAY THE STAGE WAS 4.0 FEET.
* FLOOD STAGE IS 16.0 FEET. 
* FORECAST...THE RIVER WILL RISE MUCH OF THE MORNING...CRESTING
  NEAR 16.0 FEET AROUND 9:00 AM AND THEN FALL TO BELOW FLOOD
  STAGE BY LATE MORNING OR EARLY AFTERNOON.
* IMPACT...AT 16.0 FEET OVERLAND FLOW AFFECTS AGRICULTURAL
  AREAS BETWEEN TRICO ROAD AND ELOY...APPROACHES TO TRICO
  BRIDGE FLOOD.


&& 
 
             FLD  OBSERVED         FORECAST 7AM     
LOCATION     STG  STG  DAY TIME    SUN    MON    TUE

SANTA CRUZ
  TRICO ROAD  16   4.0 SAT 05 AM    8.7    5.3    2.8

$$
244 
WGUS85 KTWC 311544
FLSTWC
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
844 AM MST SAT JUL 31 2010

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
ARIZONA...
 
  SANTA CRUZ RIVER AT CORTARO AFFECTING PIMA AND PINAL COUNTIES

THE SANTA CRUZ RIVER AT CORTARO CRESTED AT 16.94 FT AT 415 AM. THE
CURRENT STAGE IS NOW AT 14.0 FEET ON THE SANTA CRUZ RIVER AT CORTARO. 
AS A RESULT...THE FLOOD WARNING ON THE SANTA CRUZ RIVER AT CORTARO HAS 
BEEN CANCELLED. HOWEVER...FLOODING WILL CONTINUE TO IMPACT THE SANTA 
CRUZ RIVER DOWNSTREAM AT TRICO ROAD WHICH IS EXPECTED TO CREST IN 
THE NEXT FEW HOURS AND A FLOOD WARNING REMAINS IN EFFECT FOR THIS AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES 
THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE 
PASSAGE.

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=TWC

&&

AZC019-021-311614-
/O.CAN.KTWC.FL.W.0002.000000T0000Z-100801T0009Z/
/CSCA3.3.ER.100731T0934Z.100731T1115Z.100731T1445Z.NR/
844 AM MST SAT JUL 31 2010

THE FLOOD WARNING IS CANCELLED FOR
  THE SANTA CRUZ RIVER AT CORTARO.
* AT  7:45 AM SATURDAY THE STAGE WAS 14.0 FEET. 
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  THIS MORNING.
* IMPACT...AT 14.0 FEET...WATER REACHES GRAVEL PITS BETWEEN RILLITO 
  RIVER AND INA ROAD IN NORTHWEST TUCSON. INA ROAD BRIDGE THREATENED.
* FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 15.1 FEET
  ON JUL 31 2006.

&& 
 
             FLD  OBSERVED         FORECAST 7AM     
LOCATION     STG  STG  DAY TIME    SUN    MON    TUE

SANTA CRUZ
  CORTARO     14  14.0 SAT 08 AM    9.7    9.7    8.0

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this river flood warning went out at Jul 31, 2:09 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 31, 2:09 AM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT JUL 31 2010

.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE
IN PLACE OVER SOUTHEAST ARIZONA WILL CONTINUE TO PRODUCE DAILY CROPS
OF THUNDERSTORMS THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING
AND ISOLATED MICROBURSTS WILL BE THE MAIN THREATS.

&&

.DISCUSSION...ANOTHER EVENING WHERE CONVERGENT CONVECTIVE AREAS
TRIGGERED BY FAVORABLE UPPER LEVEL DIFFLUENCE IN BETWEEN WEAKNESSES
IN THE FLOW PROVIDED SIGNIFICANT RAINFALL ACROSS ALMOST ALL OF THE
AREA. FLOOD WARNINGS AND ADVISORIES CONTINUE THIS MORNING. WE WILL
ONCE AGAIN SEE SOME PATCHY FOG IN THE MORNING WITH THIS AMOUNT OF
BOUNDARY LAYER MOISTURE.

ISOLATED CONVECTION ON THE NORTH SIDE OF THE PRIMARY IMPULSE THROUGH
COCHISE COUNTY WILL CONTINUE INTO LATER MORNING HOURS...BUT PROBABLY
NOT REALLY AMOUNT TO MUCH. ONCE AGAIN BEST INITIAL CLEARING WILL BE
ACROSS EASTERN AREAS. CONVECTION WILL BE DELAYED ACROSS MOST OF THE
AREA...ESPECIALLY FROM TUCSON WESTWARD AS THE ATMOSPHERE RECOVERS
FROM THE FLIP. NORMALLY WE WOULD BE LOOKING AT A DOWN PERIOD BUT THE
FLOW IS STRONG ENOUGH TO RESET THE ATMOSPHERE BY LATE IN THE
AFTERNOON...WITH INITIAL STRONG DEVELOPMENT ACROSS EASTERN AREAS
SPREADING WESTWARD ONCE AGAIN. EVEN IF COVERAGE IS NOT AS WIDESPREAD
AS RECENT DAYS...ANY LITTLE STORM AT ALL WILL DROP 3/4 OF AN INCH IN
20 MINUTES IN THIS ATMOSPHERE. NOT THAT TERRIBLY IMPRESSIVE ON THE
SURFACE BUT FALLING ON SATURATED GROUND AND YOU GET A FLASH FLOOD.
WITH THIS IN MIND WE HAVE A FLASH FLOOD WATCH FOR THE ENTIRE AREA
UNTIL LATE THIS EVENING.

POTENTIALLY ANOTHER BUSY PERIOD SUNDAY BEFORE WE START TO PICK UP A
WESTERLY COMPONENT TO OUR FLOW. SOUTHWESTERLY FLOW STARTS TO PUSH
ACTIVITY OUT OF WESTERN AREAS AND RECONSOLIDATING AND WEAKENING HIGH
EASTWARD SHOULD ULTIMATELY SEE A DOWNTURN IN ACTIVITY BY THE MIDDLE
OF THE WEEK.

&&

.AVIATION...ISOLD TSRA. CIGS AS LOW AS 2K AGL AND VSBYS UNDER 1 MILE
WITH HEAVY RAIN ASSOCIATED WITH STRONGER STORMS. SURFACE WINDS
GENERALLY LESS THAN 12 KTS EXCEPT THUNDERSTORM OUTFLOW GUSTS TO 40
KNOTS POSSIBLE. PATCHY IFR CIGS AND VSBYS LIKELY AGAIN THROUGH 15Z.
ANOTHER ACTIVE DAY OF THUNDERSTORMS IS FORECAST FOR SATURDAY AND
SATURDAY NIGHT WITH LOW CEILINGS AND RESTRICTED VISIBILITIES DUE TO
HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
     SATURDAY EVENING AZZ019-029>035 (ALL OF SOUTHEAST ARIZONA).

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 30, 11:14 AM MST, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1114 AM MST FRI JUL 30 2010

AZZ019-029>035-310700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1114 AM MST FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE SLOWLY WESTWARD
THROUGH THE EVENING HOURS AND COULD AGAIN CONTINUE INTO THE
NIGHTTIME HOURS. VERY HEAVY RAIN OF 2 INCHES IN ONE HOUR COULD
LEAD TO FLASH FLOODING...ESPECIALLY IN AREAS AND BASINS THAT
RECEIVED HEAVY RAIN THURSDAY. SOME STORMS COULD ALSO PRODUCE WIND
GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE THROUGH
THE WEEKEND...AND INTO NEXT WEEK ALTHOUGH STORM COVERAGE MAY
DECREASE AFTER MONDAY. LOCALLY DAMAGING WINDS FROM STRONG THUNDERSTORMS
WILL REMAIN POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DROZD

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:02 PM MSTAreal Flood AdvisoryTWCCochise54 min
Jul 30, 6:52 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz113 min
Jul 30, 8:09 PM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz3 hr
Jul 30, 8:45 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 30, 9:48 PM MSTAreal Flood WarningTWCPima6 hr
Jul 30, 10:01 PM MSTFlash Flood WarningTWCCochise, Pima, Pinal, Santa Cruz3 hr
Jul 30, 10:29 PM MSTFlash Flood WatchTWC25 hr
Jul 30, 11:52 PM MSTAreal Flood AdvisoryTWCPima83 min
Jul 31, 12:24 AM MSTAreal Flood WarningTWCPima5 hr
Jul 31, 12:56 AM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz6 hr
Jul 31, 1:20 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 31, 4:57 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 7:53 AM MSTAreal Flood AdvisoryTWCPima, Pinal112 min
Jul 31, 8:42 AM MSTRiver Flood WarningTWCPima, Pinal6 hr
Jul 31, 12:53 PM MSTFlash Flood WarningTWCPima112 min
Jul 31, 2:31 PM MSTAreal Flood AdvisoryTWCPima, Pinal119 min

Nearby

River Flood Warnings in Arizona, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.